Pennsylvania, 2002

Damaging Wind in Pennsylvania, June 5, 2002

June 5, 2002 · NWS CTP · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 5, 8:16 PM EST, 24 minutes earlier.

Area forecast discussion, Jun 5, 8:16 PM EST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
916 PM EDT WED JUN 5 2002

SEVERE THREAT HAS TURNED INTO MAINLY A HEAVY RAIN THREAT
OVERNIGHT... HAD TO EXPAND FLOOD WATCH INTO NORTHWEST AND NORTHERN
PORTIONS OF CWA (AS PER PREVIOUS THINKING EARLIER IN THE DAY) AS
AXIS OF PLUME OF HIGHEST PWS IS IN PLACE AHEAD OF SEVERAL WEAK
SHORTWAVES ROTATING THROUGH THE REGION TONIGHT.  ALREADY SOME 2 TO 4
INCH RAINS OVER EXTREME WESTERN CLEARFIELD COUNTY...WITH HEAVIER
AMOUNTS FURTHER WEST LEADING TO FLASH FLOODING IN JEFFERSON COUNTY
THIS EVENING.  WILL HAVE TO WATCH CLOSELY OVERNIGHT...BUT FOR THE
MEANTIME...ACTIVITY HAS SHOWN A GREATER PROPENSITY TO BE PROGRESSIVE
THE LAST HOUR OR SO...WITH THE TRAINING THAT WAS EVIDENT EARLIER
OVER THE EASTERN PORTION OF PBZS COUNTY WARNING AREA (JEFFERSON
CO.) MOVING EAST ALONG WITH A VERY WELL DEFINED GUST FRONT JUST
SOUTHEAST OF STATE COLLEGE.

WILL NEED TO UPDATE FORECAST AROUND 10 PM FOR SEVERE THUNDERSTORM
WATCH 390 EXPIRATION...OTHERWISE CURRENT FORECAST LOOKING GOOD.
WILL DO AN INITIAL UPDATE TO REMOVE BOX 388.

DEVOIR

--------------------
PREVIOUS AFD FOLLOWS:

...THREAT FOR HEAVY RAINS IN SOUTHERN PENNSYLVANIA....

CURRENTLY...THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON OVER
S-CENTRAL AND SE PENNSYLVANIA...AHEAD OF A DEVELOPING WEAK LEE SIDE
TROUGH. THIS AREA HAS THE HIGHEST CAPE VALUES...SO WHATEVER DEVELOPS
WILL BUILD QUICKLY. WIND FIELDS ARE A BIT WEAKER OVER THIS
AREA...BUT WITH TREMENDOUS CAPES...STILL LOOKING AT POTENTIAL FOR
HIGH WINDS AND HAIL. OTHER AREA OF CONCERN IS ACROSS NW MTNS AS LL
CONVERGENCE INCREASING DUE TO WK LAKE BREEZE BOUNDARY AND INCOMING
FRONT. IN THE NORTHWEST...THE WIND FIELD IS EVEN STRONGER...SO WOULD
EXPECT HIGH WIND THREAT WITH ANY CELLS THAT POP IN THIS AREA.

AS FRONT SLOWLY SAGS SOUTHWARD INTO AND ACROSS CENTRAL
PENNSYLVANIA...EXPECT OCCASIONAL SHOWERS AND TSTMS OVERNIGHT. SOME
OF THESE STORMS MAY BE CAPABLE OF PRODUCING 1-2 INCHES OF RAINFALL
IN AN HOUR...BASED ON ANOMALOUSLY HIGH PRECIPITABLE WATER VALUES.
ANY TSTMS THIS EVENING COULD STILL BE SEVERE...BUT HEAVY RAIN
BECOMES THE MAIN THREAT AFTER MIDNIGHT.

LATEST MODEL RUNS CONTINUE TREND OF SLOWING SOUTHWARD PROGRESS OF
FRONT. WITH HIGH PWATS STILL IN PLACE...ANOMALOUS LOW-LEVEL EASTERLY
FLOW OVER EASTERN PENNSYLVANIA AND POINTS EAST...AND THE ENHANCED
UPPER LEVEL DIVERGENCE AHEAD OF APPROACHING MID LEVEL
TROUGH...CONDITIONS WILL BE RIPE FOR HEAVY SHOWERS AND TSTMS. THE
TSTMS SHOULD BE ELEVATED IN NATURE...AND WOULD NOT BE TOO CONCERNED
WITH SEVERE SINCE LOW LEVEL STABILITY ON THE RISE. HOWEVER...AS
WINDS IN THE LOWER/MID LEVELS BECOME WEAK...ANY STORMS WOULD LIKELY
BE SLOW-MOVING AND MAY TRAIN ACROSS SOME AREAS...MAINLY ACROSS
SOUTHERN WESTERN PORTIONS OF CWA FOR LATER THIS EVENING AND EARLY
THURSDAY. BEST FOCUS FOR HVY RAIN SHOULD SHIFT EASTWARD DURING THE
DAY THURSDAY AND THE POTENTIAL FOR HEAVY RAINS INCREASES FOR THE
LOWER SUSQUEHANNA VALLEY THURSDAY AFTERNOON AND THURSDAY NIGHT.
ADDITIONALLY...MOIST LOW LEVEL UPSLOPE FLOW WILL BE KEY PLAYER.

AS MID/UPPER LEVEL TROUGH FINALLY MOVES E ACROSS THE AREA...EXPECT
PRECIP TO SLOWLY END FROM W TO E LATE THU NIGHT AND EARLY
FRIDAY...WITH GRADUAL CLEARING TREND ON FRI.

FOR EXTEND...CWA SHOULD FINALLY DRY OUT AS UPPER LEVEL TROUGH MOVES
OFFSHORE...AND RIDGE BUILDS IN FROM THE WEST. NEXT WX MAKER WOULD BE
COLD FRONT APPROACHING FROM THE WEST...WHICH MODELS HAVE BEEN
SLOWING DOWN WITH EACH RUN. WILL ADD MENTION OF SOME SHOWERS LATE
MON...AND CONT THROUGH WED ALONG WITH RATHER WARM AND HUMID
CONDITIONS IN S FLOW AHEAD OF SYSTEM.

.CTP...FLOOD WATCH MOST OF WESTERN AND NORTH CENTRAL PA.
       ALSO STATEMENT FOR POTENTIAL FLOODING FOR THU SE PORTION

KL

In the hours before

Local storm report, Jun 5, 3:06 PM EST, 5 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
406 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0544 PM    13 S BRADFORD             PA   .75 INCH HAIL
06/04/02   MCKEAN                         REPORTED BY LAW
                                          ENFORCEMENT

0630 PM    CLEARFIELD                PA   FLOOD
06/04/02   CLEARFIELD                     MINOR FLOODING OF ROADS
                                          LIGHTNING STRIKES CAUSING
                                          STRUCTURE FIRES. REPORTED
                                          BY LAW ENFORCEMENT
Special weather statement, Jun 5, 3:37 PM EST, 5 hours 3 minutes before
PAZ012-017>019-024>028-033>037-041-042-045-046-049>053-056>059-
063>065-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
437 PM EDT WED JUN 5 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 1000 PM EDT
WEDNESDAY EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL
PENNSYLVANIA...

MONTOUR...YORK...SOMERSET...FRANKLIN...CUMBERLAND...BEDFORD...
LEBANON...DAUPHIN...PERRY...JUNIATA...HUNTINGDON...BLAIR...MIFFLIN...
SNYDER...SCHUYLKILL...SOUTHERN CENTRE...SOUTHERN CLINTON...TIOGA...
NORTHERN LYCOMING...FULTON...NORTHUMBERLAND...CLEARFIELD...NORTHERN
CENTRE...SOUTHERN LYCOMING...COLUMBIA...CAMBRIA...ADAMS...NORTHERN
CLINTON...SULLIVAN AND UNION.

A VERY WARM AND UNSTABLE AIR MASS EXISTS THIS EVENING OVER EASTERN
PENNSYLVANIA...AHEAD OF A COLD FRONT WHICH IS MOVING INTO THE OHIO
VALLEY. THUNDERSTORMS WILL FORM IN THIS AREA DURING THE EVENING
HOURS. LARGE HAIL AND DAMAGING WINDS GUSTS ARE POSSIBLE WITH THE
STRONGER STORMS...AS WELL AS TORRENTIAL RAINFALL.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE WEATHER
IS POSSIBLE IN AND CLOSE TO THE WATCH AREA. BE PREPARED FOR WIND
GUSTS 58 MPH OR STRONGER AND HAIL THREE-QUARTERS OF AN INCH AND
LARGER.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR
Local storm report, Jun 5, 5:38 PM EST, 3 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
638 PM EDT WED JUN 5 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0400 PM    YOUNGSVILLE               PA
06/05/02   WARREN                         TREES AND WIRES
                                          DOWNREPORTED BY LAW
                                          ENFORCEMENT

0455 PM    POTTERS MILLS             PA
06/05/02   CENTRE                         TREES AND WIRES DOWN
                                          REPORTED BY SPOTTERS

0500 PM    WEST DECATUR              PA
06/05/02   CLEARFIELD                     TREES AND WIRES DOWN
                                          REPORTED BY SPOTTERS

0520 PM    SALONA                    PA
06/05/02   CLINTON                        TREES AND WIRES DOWN
                                          REPORTED BY SPOTTERS

0545 PM    PHILIPSBURG               PA
06/05/02   CENTRE                         TREES AND WIRES DOWN

0550 PM    WAYNESBORO                PA
06/05/02   FRANKILN                       TREES AND WIRES DOWN

0553 PM    WILLIAMSPORT              PA   1.00 INCH HAIL
06/05/02   LYCOMING

0555 PM    NEWBERRY                  PA   .75 INCH HAIL
06/05/02   LYCOMING

0600 PM    WILLIAMSPORT              PA
06/05/02   LYCOMING                       WIDESPREAD TREES/WIRES
                                          DOWN

0615 PM    KANE                      PA
06/05/02   MCKEAN                         TREES/WIRES DOWNREPORTED
                                          BY LAW ENFORCEMENT

0600 PM    WARREN                    PA   FLOOD
06/05/02   WARREN                         MUD/ROCK SLIDE S OF RTE 62
                                          AND RTE 6 JCT - ROAD CLOSED
Special weather statement, Jun 5, 8:05 PM EST, 35 minutes before
PAZ004>006-010-011-017-024-033-060200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
905 PM EDT WED JUN 5 2002

...SEVERE THUNDERSTORM WATCH NUMBER 388 HAS EXPIRED...
...A FLOOD WATCH REMAINS IN EFFECT FOR THE AFFECTED AREA OVERNIGHT...

THE SEVERE THUNDERSTORM WATCH WHICH HAD BEEN IN EFFECT UNTIL 900 PM
EDT FOR THE WESTERN THIRD OF PENNSYLVANIA HAS EXPIRED.

WHILE SEVERE WEATHER IS NO LONGER EXPECTED...FLOODING IS STILL A
THREAT FOR THE OVERNIGHT AS SEVERAL MORE WAVES OF SHOWERS AND
THUNDERSTORMS TRACK ACROSS THE REGION.  FOR THIS REASON...A FLOOD
WATCH REMAINS IN EFFECT INTO THURSDAY MORNING FOR ALL OF WEST
CENTRAL AND MOST OF NORTHWEST PENNSYLVANIA.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
FURTHER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER
SERVICE.

DEVOIR

The radar

The Binghamton radar (KBGM), 84 km away, was scanning. The volume nearest the first event began at 01:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sullivan

When
June 5, 8:40 PM EST
Where
Sullivan County, Dushore
Measured
50 kt (58 mph)
Reported by
EMERGENCY MANAGER
Coordinates
41.517, -76.417

Trees were reported down in Dushore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2002Every state in 2002This day in weather historyWarnings in Pennsylvania, June 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5294638.